Many common over-the-counter and prescription medications can have gastrointestinal side effects. Dr. Patel, can you tell us about the GI side effects of some common medications?
Sure, Major Spencer. GI problems, such as nausea, vomiting, constipation, diarrhea, indigestion, abdominal pain, and bloating are among the most common side effects of any medication, including prescription and over-the-counter medications.
Some of the most common over-the-counter medications, including pain relievers and fever reducers such as nonsteroidal anti-inflammatory drugs, or NSAIDs, and acetaminophen can cause stomach upset. NSAIDs, such as ibuprofen and naproxen, can actually cause damage to the stomach and intestinal lining, and result in ulcers. Acetaminophen does NOT cause damage to the lining of the intestines.
Many of the most frequently prescribed medications can cause a number of GI side effects. For instance, diarrhea and upset stomach are common side effects of many antibiotics.
Levothyroxine, which treats hypothyroidism, is one of the top prescribed medicines. Some of the GI side effects it can cause include nausea, stomach cramps, diarrhea, and difficulty with swallowing.
Another commonly prescribed medication with GI side effects is metformin, which is generally used to treat diabetes. Diarrhea is a commonly reported side effect of metformin, especially if the medication isn't started slowly.
Medications prescribed to treat heart disease can also cause GI side effects. For instance, many people who take statins, which are used to lower bad cholesterol and raise good cholesterol, report abdominal pain, nausea, and constipation as side effects.
If narcotics are used for long-standing abdominal pain, they can actually increase abdominal pain due to its effects on the nervous system in the gut.